Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 2:32 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1998, 2:32 PM EDT (18:32 UTC)
- Expired
- May 27, 1998, 3:20 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:40 PM EDT | Thunderstorm Wind 55 | Wilmington, NC | Tree downed on Sidbury Rd. |
| May 27, 2:45 PM EDT | Thunderstorm Wind 60 | Hampstead, NC | Trees were downed on several residences in Hampstead, and one was downed on Penderlea Highway, 4 miles north of Burgaw. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
141 WUUS1 KILM 271830 RRA SVRILM NCC129-141-271920- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 232 PM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 320 PM EDT A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR ROCKEY POINT TO JUST WEST OF WILMINGTON. THESE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. THESE STORMS WILL BE NEAR WILMINGTON...CASTLE HAYNE AND ROCKEY POINT. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED... EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. HEWITT/HAWKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:55 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 27, 9:55 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 955 AM EDT WED MAY 27 1998 OLD BNDRY STILL HANGING ARND CNTRL PART OF NC. VERY UNSTABLE AIRMASS S OF FNT WITH MODIFIED SOUNDING YIELDING 3000 CAPE, -8 LI, AND NO CAP AT MHX. POPS MAYBE COULD BE BUMPED UP A LITL, XCPT OUTER BANKS WHERE 70 POPS LOOKS TO HI. WAS THIS POP A LEFTOVER FM EARLY MRNG PACKAGE AS TSTMS WERE APRCHG OUTER BANKS FM WEST? CWF LOOKING GOOD. NO SGNFT CHG&S XPCTD. .NC...NONE.
In the hours before
Special weather statement, May 27, 11:40 AM EDT, 2 hours 52 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-281015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1140 AM EDT WED MAY 27 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE. SKYWARN SPOTTERS... ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH CAROLINA. HEWITT
Special weather statement, May 27, 11:40 AM EDT, 2 hours 52 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-281015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1140 AM EDT WED MAY 27 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE. SKYWARN SPOTTERS... ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH CAROLINA. HEWITT
Local storm report, May 27, 1:23 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
123 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM CONWAY SC 1.75 INCH HAIL
05/27/98 HORRY GOLFBALL SIZE HAIL
120 PM SOCASTEE SC 60 MPH WIND GUST
05/27/98 HORRY SIGNS TWISTED
JAHLocal storm report, May 27, 1:48 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
148 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0146 PM LORIS SC WIND DAMAGE
05/27/98 HORRY WIND GUST IN EXCESS OF 55
MPH
0147 PM 3 MILES NW OF WILMINGTON NC .75 INCH HAIL ALONG
05/27/98 NEW HANOVER HIGHWAY 421
JAHLocal storm report, May 27, 2:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
155 PM ASH NC WIND DAMAGE
05/27/98 BRUNSWICK BRUNSWICK COUNTY 911
REPORTED A LARGE TREE DOWN
ON BIG NECK ROAD IN THE
TOWN OF ASH
PJKLocal storm report, May 27, 2:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
155 PM ASH NC WIND DAMAGE
05/27/98 BRUNSWICK BRUNSWICK COUNTY 911
REPORTED A LARGE TREE DOWN
ON BIG NECK ROAD IN THE
TOWN OF ASH
PJKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:34 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 46 min |
| May 27, 1:42 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 48 min |
| May 27, 2:21 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 49 min |
| May 27, 2:41 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 94 min |
| May 27, 4:44 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 46 min |
| May 27, 5:33 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 37 min |
| May 27, 5:55 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 45 min |
| May 27, 6:10 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 45 min |
| May 27, 7:05 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 35 min |
| May 27, 7:15 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 30 min |
| May 27, 7:47 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.